Colorado, 2014High Wind in Colorado, February 18, 2014
February 18, 2014 · NWS PUB · 2 events in 2 counties and zones
A strong upper upper jet stream brought high winds to portions of Teller County and Pikes Peak with winds gusting over 75 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper upper jet stream brought high winds to portions of Teller County and Pikes Peak with winds gusting over 75 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 17, 10:27 PM MST, 5 hours 33 minutes earlier.
Area forecast discussion, Feb 17, 10:27 PM MST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1027 PM MST MON FEB 17 2014
.UPDATE...
ISSUED AT 858 PM MST MON FEB 17 2014
UPDATED TO BRING IN CURRENT OBERVATIONAL DATA. LATEST MODEL
DATA...INCLUDING NAM...HRRR AND RAP...CONTINUE TO INDICATE
INCREASING WESTERLY WINDS FOR AREAS OVER AND NEAR THE HIGHER
TERRAIN...THOUGH KEEP THE POTENTIAL FOR STRONG AND DAMAGING WIND
GUSTS MAINLY ACROSS THE EASTERN SLOPES OF THE RAMPART RANGE FROM
09Z THROUGH 15Z. STILL WAITING ON LATEST LOCAL WRF DATA BEFORE
MAKING...IF ANY...CHANGES TO CURRENT HIGH WIND HIGHLIGHTS.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 326 PM MST MON FEB 17 2014
MAINLY WIND CONCERNS AGAIN TONIGHT AND TUESDAY MORNING AS FAST
WESTERLY FLOW CONTINUES ACROSS COLORADO. WENT AHEAD AND UPGRADED TO
A HIGH WIND WARNING FOR PIKES PEAK/RAMPART RANGE AREAS AS MODEL
CROSS SECTIONS SHOW REASONABLY GOOD MOUNTAIN WAVE DEVELOPING
OVERNIGHT INTO EARLY TUE...WITH NEUTRAL SHEAR PROFILE FROM 03Z-15Z
AND 60-70 KNOT WINDS GRADUALLY DESCENDING BELOW MOUNTAIN TOP LEVEL.
PEAK WINDS LOOK TO OCCUR IN THE USUAL EARLY MORNING WINDOW...FROM
09Z-15Z. WINDS WILL DECREASE QUICKLY ALONG AND EAST OF I-25...THOUGH
SOME OCCASIONAL GUSTS OF 35-50 MPH WILL BE POSSIBLE TOWARD SUNRISE.
FARTHER SOUTH...CROSS SECTIONS LOOK LESS FAVORABLE FOR DAMAGING
WINDS AS MOUNTAIN WAVE IS SLIGHTLY WEAKER...THOUGH USUAL WIND PRONE
AREAS IN THE LEE OF THE SANGRES AND WETS WILL GUST TO 50-60 MPH
RANGE...WITH GUSTS OF 30-50 MPH ALONG I-25. WINDS WILL KEEP MIN
TEMPS MILD MOST LOCATIONS...ESPECIALLY NEAR EASTERN MOUNTAIN SLOPES.
ON TUESDAY...INCREASING FORWARD SHEAR SHOULD PUT AN END TO HIGH WIND
THREAT BY 18Z...THOUGH MOUNTAINS WILL REMAIN BREEZY THROUGH MUCH OF
THE DAY. ON THE PLAINS...WEAK SURFACE HIGH PRESSURE BUILDS SOUTH
INTO WESTERN NEB BEHIND DEPARTING UPPER WAVE...WHICH WILL PUSH A
WEAK COLD FRONT/WIND SHIFT SOUTH THROUGH THE AREA IN THE AFTERNOON.
SOME FIRE WEATHER CONCERNS ALONG AND AHEAD OF THE BOUNDARY AS RH
WILL BE VERY LOW...BUT MOST FORECAST SOUNDINGS SHOW PRONOUNCED
WEAKENING OF LOW AND MID LEVEL WINDS EAST OF I-25 DURING THE
DAY...SO ANY STRONG SURFACE WINDS WILL LIKELY BE LOCALIZED AND
LIMITED TO HIGHER TERRAIN ALONG THE RATON MESA/TRINIDAD AREA. WITH
FAIRLY DEEP MIXING...EXPECT HIGH TEMPS TO CLIMB ONCE AGAIN...AND
READINGS WILL STAY WITHIN A FEW DEGF OF MONDAY'S MAXES.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 326 PM MST MON FEB 17 2014
TUESDAY NIGHT AND WEDNESDAY...MODELS INDICATE THAT A DRY COLD FRONT
WILL DROP DOWN THE EASTERN PLAINS TUE EVE...SWINGING SFC WINDS
AROUND TO A MORE NE THEN E DIRECTION OVERNIGHT AND USHERING IN
COOLER AIR. ON WED THE ZONAL FLOW ALOFT WILL START TO SHIFT TO A
MORE SW DIRECTION AHEAD OF THE NEXT SHORTWAVE. BOTH THE NAM AND GFS
MODELS ARE SHOWING A SLIGHTLY SLOWER START OF PCPN ALONG THE
CONTDVD...SO TAPERED POPS BACK TO SHOW ACTIVITY NOT BEGINNING IN
EARNEST UNTIL BETWEEN 18Z-21Z. WED LOOKS LIKE IT WILL BE THE WARMEST
DAY OF THE EXTENDED PERIOD...WITH MAX TEMPS IN THE 60S PUSHING 70 F
FOR THE PLAINS AND IN THE 50S FOR THE HIGH VALLEYS.
WEDNESDAY NIGHT AND THURSDAY...THE NEXT SHORTWAVE CROSSES THE STATE
STARTING WED NIGHT...AND THIS FEATURE LOOKS RATHER HEALTHY. THERE
ARE SOME MODEL DIFFERENCES WHEN IT COMES TO TIMING OF THE COLD FRONT
FOR THE PLAINS LATE WED NIGHT INTO THU MORN...BUT MODELS DO INDICATE
THE POTENTIAL FOR ADVISORY SNOW FOR THE HIGHER ELEVATIONS OF THE
CENT MTS THROUGH WED NIGHT. THERE IS EVEN A HINT AT PERHAPS SOME
ADVISORY SNOW FOR THE PEAKS OF THE SANGRES AND WETS FOR THU...BUT
THERE IS LESS CONFIDENCE IN THAT SOLUTION AT THIS TIME. LOOK FOR A
SIGNIFICANT COOL DOWN FOR THU WITH MAX TEMPS IN THE 30S AND 40S. AS
WAS MENTIONED IN THE PREVIOUS DISCUSSION...THERE IS A TIGHT PRESSURE
GRADIENT ASSOCIATED WITH THE COLD FRONT EARLY THU MORNING. NORTHERLY
WINDS DRIVING THE FRONT WILL BE STOUT WITH GUSTS OF 40-50 MPH
POSSIBLE...AND MORESO FURTHER EAST TOWARDS THE KANSAS STATE LINE.
FRIDAY THROUGH MONDAY...THE SHORTWAVE EXITS THE STATE THU
NIGHT...AND BOTH THE EC AND GFS MODELS PAINT NW FLOW ACROSS THE
STATE FOR THE WEEKEND INTO MON WITH A NUMBER OF SHORTWAVES SWEEPING
ACROSS THE NORTHERN ROCKIES. AT THIS TIME...THESE FEATURES ARE BEING
PUSHED TO THE NORTH SO JUST THE CENTRAL MTS MAY SEE ISOLATED SNOW AT
TIMES. ANOTHER COLD FRONT WILL DROP DOWN INTO THE AREA FRI
NIGHT...PROVIDING FOR ANOTHER COOL DAY ON SAT. MOORE
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1024 PM MST MON FEB 17 2014
VFR CONDITIONS EXPECTED AT COS...PUB AND ALS THROUGH THE
NEXT 24 HOURS. STRONG WESTERLY WINDS EXPECTED OVER AND NEAR
THE EASTERN MTS...WITH THE STRONGWEST WINDS WEST OF I-25.
STILL CAN SEE WEST WINDS GUSTING 30-35KT AT COS AND PUB
THROUGH THE MORNING...BEFORE WINDS SHIFTING TO THE SOUTH
TO SOUTHEAST LATE IN THE AFTERNOON AS A WEAK COLD FRONT
SLIDES DOWN THE EASTERN PLAINS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 AM MST TUESDAY FOR COZ081-082.
&&
UPDATE...MW
SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...MW
Hazardous weather outlook, Feb 17, 7:48 PM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
748 PM MST MON FEB 17 2014
COZ058>089-093>099-190300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
748 PM MST MON FEB 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TONIGHT
GUSTY WESTERLY WINDS WILL DEVELOP OVER AND NEAR THE MOUNTAINS
THROUGH THE EVENING...WITH THE STRONGEST WINDS EXPECTED AFTER
MIDNIGHT OVER AND NEAR THE RAMPART RANGE OF TELLER COUNTY AND
EXTREME WESTERN EL PASO COUNTY. WIND GUSTS IN EXCESS OF 75 MPH ARE
POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE RAMPART RANGE...WHILE
THE LEE SLOPES WEST OF INTERSTATE 25 COULD SEE GUSTS IN EXCESS OF
60 MPH. TREE DAMAGE AND POWER OUTAGES ARE POSSIBLE WITH WINDS THIS
STRONG.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE POTENTIAL FOR STRONG DAMAGING WIND GUSTS WILL CONTINUE THROUGH
EARLY TUESDAY MORNING ACROSS TELLER COUNTY AND EXTREME WESTERN EL
PASO COUNTY.
THE NEXT WEATHER SYSTEM WILL APPROACH COLORADO ON WEDNESDAY...SPREADING
SNOW INTO THE CENTRAL MOUNTAINS AND STRONG WINDS ACROSS THE
MOUNTAINS AND ADJACENT PLAINS WEDNESDAY AFTERNOON. TEMPERATURES
WILL BE UNSEASONABLY WARM ACROSS THE SOUTHEAST PLAINS BEFORE A
STRONG COLD FRONT DROPS SOUTHWARD THROUGH THE REGION WEDNESDAY
NIGHT. NORTH WINDS MAY GUST UP TO 50 MPH BEHIND THE FRONT. LIGHT
SNOW WILL BE POSSIBLE FOR THE SOUTHEAST MOUNTAINS AND PLAINS LATE
WEDNESDAY NIGHT THROUGH THURSDAY MORNING. WHILE SNOWFALL AMOUNTS
ARE STILL UNCERTAIN AND HIGHLY DEPENDENT ON THE STRENGTH AND TRACK
OF THIS SYSTEM...IT APPEARS THE CENTRAL MOUNTAINS WILL SEE THE
HEAVIEST AMOUNTS AND COULD PICK UP SEVERAL INCHES OF WIND DRIVEN
SNOW BY MID DAY THURSDAY.
LIGHT SNOW WILL BE POSSIBLE OFF AND ON THROUGH THE WEEKEND ACROSS
THE CENTRAL MOUNTAINS. ANOTHER COLD FRONT EXPECTED TO MOVE THROUGH
THE SOUTHEAST PLAINS SATURDAY NIGHT AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TONIGHT OVER TELLER AND WESTERN EL PASO COUNTIES.
23/23
In the hours before
Local storm report, Feb 18, 1:35 AM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
135 AM MST TUE FEB 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM NON-TSTM WND GST 4 NNE PETERSON AFB 38.89N 104.68W
02/18/2014 M62 MPH EL PASO CO BROADCAST MEDIA
&&
KAMLocal storm report, Feb 18, 1:36 AM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
136 AM MST TUE FEB 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM NON-TSTM WND GST 4 S AIR FORCE ACADEMY 38.93N 104.85W
02/18/2014 M69 MPH EL PASO CO MESONET
&&
KAMHigh Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- February 18, 4:00 AM MST to 7:00 AM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
High Wind, Pikes Peak Above 11000 Ft
- When
- February 18, 4:00 AM MST to 7:00 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, February 18 to 19, 20142 deaths · 3 events
- Avalanche in Wyoming, February 18, 20141 death · 1 event
- Winter Weather in Delaware, February 18, 201414 injured · 4 events
- Winter Weather in Pennsylvania, February 18, 20141 injured · $110,000 · 13 events
- Heavy Snow and Winter Weather in New Jersey, February 18, 201417 events
- Heavy Snow in Maine, February 18, 20148 events
- Heavy Snow in New Hampshire, February 18, 20147 events
- High Wind in Montana, February 18 to 19, 201452 kt wind · 6 events
- Drought in Arizona, February 18 to 28, 20146 events
- Winter Weather in Maryland, February 18, 20145 events
- Heavy Snow in Massachusetts, February 18, 20145 events
- Heavy Snow and Winter Weather in Montana, February 18 to 19, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503466, 503467.